Nerve medication succesful but patient went pyscho!

After having shigles i have been left with postherpetic neuralgia (girdle pain). from my T7 radiating around to my sternum. It was really horrendous pain. i have never been stung by a jellyfish,but believe me i could imagine that it felt like this. I screamed in agony for several nights. my GP prescribed Gabapentin (Neurotin) 500mg three times a day - this seemed to help but the pain was still their, so he prescibed an very gradual increase to three - three times a day. Well the results were fantastic. i was aware of the pain but it was not painful - like it was wrapped in a blanket. WOW i could cope.

I felt tired but feelt it was ecause i had been through a lot, but then i was unable to sleep, a couple of hours a night. i started to feel agitated - i put it down to not sleeping.

I was feeling anxious/angry, and was snappy with everyone. my sleepless nights were getting worse. I was feeling extremely stressed and under pressure. i though i was heading for a nervous breakdown. I tried listening tomusic, i had to leave the TV on to try to get some sleep. thoughts were spinning in my head. (but i was not in pain). not sleeping my mind was giving me strange thoughts. A lot of past memories recurring and questioning all sorts of things. One nigh i felt totally off the rails, my thoughts were jumping all over the place i started recieting the rosary over and over and felt scared - I got up at three in the morning to drive to church (what for i don't know) i wanted to feel safe, talking to my mum and dad (they are both deceased). I was losing control).

The following day I spoke to my husband (he works 24 hour shifts - so not always at home)

about how I felt (he looked after me and took me so intensely for the next several days) He looked up the side effects of gabapentin - well - mood swings suicide etc. Not nice.

I started cutting down on the gabapentin and my symptoms of pyschosis started to disipate and last monday I finished taking them. I still feel very vulnerable but my god what a difference. I can now sleep, my mind is much calmer, and i dont feel hyper and out of control. i do feel tired and quite depressed very weepy, and delicate. but as i said much more in control.

I woke this morning with the start of te jelly fish stinging - back again. But i will never take gabapentin again.

As for talking to my GP he will make a joke of it, so whats the point.

I will have to work something out#so take care out there. i am just glad i am getting back to something near "normal"

6 Replies

oldestnewest
  • Sorry you had such a scary experience on gabapentin i have taken them before but not in such a high dose. if you can face it talk to the gp there may be another alternative but maybe it should be on your records for future prescribing. Hope you get some relief soon take care

  • Even on a low dose of gabapentin I had severe visual disturbances, but if I felt bad enough to continue and take 300mg three times daily I had a couple of what I realised were brief psychotic episodes. It's worth looking up "Yellow card" and filling in the form on the site to help them gather true data on psychiatric reactions to it. Some PCTs will provide pregabalin (Lyrica), which is similar but has fewer side effects. Another possibility is duloxetine (Cymbalta).

  • Oh poor you, that sounds horrendous! Missrat is right, you should report your bad reaction, and I think you should tell your GP. I got short-shrift from a consultant for "giving up too easily" on duloxetine, but I was just not prepared to take pills that caused palpitations & yellow eyes. You only have one body & one mind and it's yours to look after.

    You will feel better in yourself soon - I felt human again after 3 years of gabapentin whizzing round my system (and that was without any psychotic events). I was prescribed tricyclic antidepressents a couple of times (once for depression & once for chronic pain) and hallucinated terribly both times. You really do think you are losing the plot. It's frightening but you'll be OK, and you've managed to get back in control of things (even if the blasted jellyfish are back).

  • hi sorry about your pain. when i was in hospital last xmas for heart bypass, i started hallucinating and it has carried on but to be honest ive started to enjoy them as it takes my mind of some of the pain, (not asleep but not fully awake either) as long as they dont upset you why not. take care

  • Hi Docnai, wow what an ability - do you have any control over the hallucinations or do they just happen?

    Unfortunately my pyschosis caused lack of sleep and lack of judgement and i could not function during the day. so i have to stop this medication. Also they did frighten and upset me. If they didn't i would be happy to have a distraction, as it is a very well known coping mechanism. Take care xxxxxxxxx

  • thank you all, you are all an inspiraton, seeing my GP Wednseday (hallowen ), i am already on Cymbalta and have had no problems with this. I will fill out a yellow card, indicating the problems. My GP has always been fantastic and i wouldn't be here if it wasn't for him in 2000. but lately he just shrugs his shoulders, and makes a joke, not sure why?

    But i am really going to push this problem i have had. I will mention the pregabalin and maybe it will help?.

    you are all fantastic people and hope you are all well enough to enjoy the coming holidays. I will lwt you know how i get on. (maybeif i dressed as a witch he might listen incase i put a spell on him??? haha Take care . bodicea xxxxx

You may also like...